Lipitor and Myopathy

Schmidt & Clark, LLP is No Longer Taking These Cases - If you feel that you may have a potential case, we urge you to contact another law firm adequately suited to handle your case.

In March 2012, the U.S. Food & Drug Administration (FDA) issued a press release informing healthcare professionals of updates to the prescribing information concerning adverse interactions between cholesterol-lowering statins like Lipitor and protease inhibitors. When taken together, this combination of drugs may increase the risk of a serious muscle injury called myopathy. 

What’s the Problem?

Lipitor belongs to a class of FDA-approved prescription drugs designed to reduce levels of ‘bad’ cholesterol (low-density lipoprotein, or LDL) and triglycerides in the blood, while increasing levels of ‘good’ cholesterol (high-density lipoprotein, or HDL). These actions can help prevent heart attacks, strokes, and vascular disease. Unfortunately, when taken in combination with anti-viral medications known as protease inhibitors, Lipitor increases the risk of the user developing myopathy.

Signs and Symptoms of Lipitor Myopathy

Myopathy is a form of muscular disease in which the muscle fibers do not function properly, resulting in weakness. In patients suffering from the disease, the primary defect is within the muscle, as opposed to the nerves (“neuropathies” or “neurogenic” disorders) or elsewhere. In addition to weakness, signs and symptoms of Lipitor-induced myopathy may include muscle cramps, stiffness, and spasms.

Myopathy can be classified as neuromuscular or musculoskeletal in nature. Because different types of the disease are caused by different pathways, there is no single treatment for Lipitor-induced myopathy. Drug therapy, physical therapy, bracing for support, surgical intervention, and even acupuncture are currently used as treatments for myopathy.

Click here to view a study on Lipitor myopathy published in the Cleveland Clinic Journal of Medicine.

Awards & recognition